Hail, Knox
- When
- May 5, 6:10 PM CST
- Where
- Knox County, 0.51 mi W of Bazile Mills
- Measured
- 0.88 in hail
- Reported by
- Law Enforcement
- Coordinates
- 42.520, -97.910
Law enforcement reported nickel sized hail.
Some weak storms popped up in northeast Nebraska. 88 in.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS OAX wrote it up.
Some weak storms popped up in northeast Nebraska. There were a few hail reports of the storms ranging from 0.50 in up to 0.88 in.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Omaha, NE wrote its last area forecast discussion before the first event at May 5, 2:06 PM CST, 4 hours 4 minutes earlier.
Area Forecast Discussion
National Weather Service Omaha/Valley NE
306 PM CDT Tue May 5 2020
.DISCUSSION...
Issued at 306 PM CDT Tue May 5 2020
.Summary:
Below-normal temperatures will continue with periodic rain
chances.
.Tonight through Wednesday night:
A vorticity maximum over central IA this afternoon will continue
southeast ahead of another mid-level disturbance over eastern MT,
which will move through the mid MO Valley tonight. As the former
disturbance pulls away from the region this evening, expect the
strong northwest winds to diminish. Meanwhile, steepening lapse
rates and increased forcing for ascent downstream from the MT
disturbance have contributed to a band of showers and
thunderstorms this afternoon over western SD; some of which could
move into northeast NE late this afternoon into evening. While we
don't expect any severe weather, locally strong wind gusts are
possible.
On Wednesday, surface high pressure will build through the region,
which combined with partly to mostly cloudy skies will hold
temperatures in the upper 50s/low 60s. A few showers or sprinkles
are possible, especially over our IA counties.
.Thursday and Thursday night:
Another vigorous shortwave trough is forecast to track from the
northern High Plains through the mid MO Valley. Increased forcing
for ascent ahead of that feature will yield a fairly widespread
rainfall event during this time period with amounts of around a
half inch possible. Highs on Thursday will be mainly in the 50s.
The rain could move out of the area late Thursday night, allowing
lows to fall into the low to mid 30s over northeast NE into west-
central IA where some frost is possible.
.Friday and Friday night:
A broad area of high pressure build into the region with highs in
the 50s, and lows falling into the 30s. Frost will again be
possible Friday night into Saturday morning.
.Saturday and Sunday:
Yet another mid-level system will pass through the region on
Saturday into Saturday night in tandem with a surface cold front.
Temperatures may warm into the 60s to around 70 ahead of the front
on Saturday with highs falling back into the 50s/low 60s on
Sunday. There will be a small chance of showers with the frontal
passage.
.Early next week:
Latest medium-range model data suggest the potential for trough
development along the Pacific Coast and downstream ridging
building into the Great Plains. That pattern evolution would
support generally warmer temperatures and a continued chance for
showers and storms.
&&
.AVIATION...(For the 18Z TAFS through 18Z Wednesday afternoon)
Issued at 1210 PM CDT Tue May 5 2020
Strong northwest winds will continue through the remainder of the
afternoon before diminishing by evening. The best potential for
VFR ceilings (FL030-040) appears to be at KOMA this afternoon.
Isolated showers may move into the area late this afternoon into
evening, especially in the KOFK vicinity. Low VFR to MVFR ceilings
are expected to overspread the area on Wednesday morning.
&&
.OAX WATCHES/WARNINGS/ADVISORIES...
NE...Wind Advisory until 6 PM CDT this evening for NEZ015-018-032>034-
043>045-051>053-066>068-089>093.
IA...Wind Advisory until 6 PM CDT this evening for IAZ043-055-056-069-
079-080-090-091.
&&
DISCUSSION...Mead
AVIATION...MeadHazardous Weather Outlook National Weather Service Omaha/Valley NE 336 PM CDT Tue May 5 2020 IAZ043-055-056-069-079-080-090-091-NEZ011-012-015>018-030>034- 042>045-050>053-065>068-078-088>093-061045- Monona-Harrison-Shelby-Pottawattamie-Mills-Montgomery-Fremont- Page-Knox-Cedar-Thurston-Antelope-Pierce-Wayne-Boone-Madison- Stanton-Cuming-Burt-Platte-Colfax-Dodge-Washington-Butler- Saunders-Douglas-Sarpy-Seward-Lancaster-Cass-Otoe-Saline- Jefferson-Gage-Johnson-Nemaha-Pawnee-Richardson- 336 PM CDT Tue May 5 2020 This Hazardous Weather Outlook is for portions of southwest Iowa...west central Iowa...east central Nebraska...northeast Nebraska and southeast Nebraska. .DAY ONE...Tonight and Wednesday Strong northwest winds will diminish by early evening. Isolated thunderstorms over south-central South Dakota could move into portions of northeast Nebraska this evening. While no severe weather is expected, locally strong wind gusts to 50 mph are possible. .DAYS TWO THROUGH SEVEN...Wednesday night through Tuesday Patchy frost may occur on Saturday and Monday mornings. However, the potential for a killing freeze appears low at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed tonight or Wednesday.
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
610 PM CDT TUE MAY 5 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0610 PM HAIL BAZILE MILLS 42.52N 97.91W
05/05/2020 E0.88 INCH KNOX NE LAW ENFORCEMENT
&&
TSNPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
613 PM CDT TUE MAY 5 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0613 PM HAIL CREIGHTON 42.47N 97.91W
05/05/2020 E0.70 INCH KNOX NE PUBLIC
REPORTED AT CREIGHTON, NE.
&&
TSNSpecial Weather Statement
National Weather Service Omaha/Valley Nebraska
617 PM CDT Tue May 5 2020
NEZ017-052345-
Pierce NE-
617 PM CDT Tue May 5 2020
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN PIERCE COUNTY UNTIL
645 PM CDT...
At 616 PM CDT, Doppler radar was tracking a strong thunderstorm over
Plainview, or 26 miles northwest of Norfolk, moving southeast at 40
mph.
Nickel size hail and winds in excess of 40 mph will be possible with
this storm.
Locations impacted include...
Pierce, Plainview and Foster.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in Omaha.
&&
LAT...LON 4243 9770 4222 9746 4212 9779 4230 9784
4240 9784
TIME...MOT...LOC 2316Z 329DEG 49KT 4232 9776
DEEPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
619 PM CDT TUE MAY 5 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0437 PM NON-TSTM WND DMG 3 E CERESCO 41.06N 96.58W
05/05/2020 SAUNDERS NE PUBLIC
REPORT FROM MPING: 3-INCH TREE LIMBS BROKEN;
POWER POLES BROKEN.
0209 PM NON-TSTM WND DMG PALMYRA 40.71N 96.39W
05/05/2020 OTOE NE PUBLIC
REPORT FROM MPING: TREES UPROOTED OR
SNAPPED; ROOF BLOWN OFF.
&&PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
643 PM CDT TUE MAY 5 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0643 PM HAIL 5 W PIERCE 42.20N 97.62W
05/05/2020 E0.50 INCH PIERCE NE TRAINED SPOTTER
&&
TSNPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
658 PM CDT TUE MAY 5 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0654 PM HAIL 4 W HADAR 42.11N 97.53W
05/05/2020 E0.50 INCH PIERCE NE PUBLIC
REPORT FROM MPING: HALF-INCH (0.50 IN.).
&&
TSNThe Sioux Falls radar (KFSD), 153 km away, was scanning. The volume nearest the first event began at 00:11 UTC.
1 hail. Local standard time, as filed.
Law enforcement reported nickel sized hail.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Nebraska in 2020Every state in 2020This day in weather historyWarnings in Nebraska, May 2020
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 895226.